Suffolk Police Commissioner Rodney Harrison and other law enforcement officials are cautioning residents about the emergence of a synthetic opioid that caused a fatal overdose in the county in May.
Nitazene, the synthetic opioid, has been linked to fatal overdoses in other parts of the country, including 15 deaths in Florida this year alone, officials said. In June, the Drug Enforcement Administration issued a warning when officials warned the drug was spreading in the D.C. area.
“We need to get the word out, we need to get ahead of it in Suffolk County,” Harrison said. “If these synthetic opioids are 20 times worse than fentanyl, then we have problems.”
Officials in Suffolk are urging residents to be aware of counterfeit prescription pills and street drugs that might include nitazenes.
Nitazenes are 20 times more powerful than fentanyl — a powerful and potentially lethal synthetic opioid — and require multiple doses of the lifesaving nasal spray Narcan to reverse overdoses, local officials said.
Officials say the drug is still relatively rare compared to fentanyl, which is responsible for most of the opioid fatalities on Long Island in recent years.
“Nitazenes are an emerging threat making illicit street drugs even more potent, more lethal, and more addictive,” said DEA Special Agent in Charge Frank Tarentino. “DEA is seeing nitazenes mixed with other opioids and synthetic drugs throughout the country and leaving footprints in New York. The presence of nitazenes in New York warrants a warning that drugs bought on the street are not safe, are not regulated, and pose grave danger.”
Nitazenes are not listed as controlled substances in New York, Harrison said, and he called on state officials to ban the family of drugs so law enforcement can prosecute those involved in its trade. Nitazenes are listed as Schedule I controlled substances by the federal government.
“We need to make it clear that this needs to be a recognized controlled substance,” Harrison said.
The fatal overdose in May is the first in New York State, said Lt. David Teufel, the commanding officer of the Suffolk police narcotics unit. The victim was a young person who ingested a very authentic looking counterfeit Oxycodone pill that was cut with a nitazene, he said.
“You wouldn’t be able to tell the difference between Oxycodone and these pills,” Teufel said. “The victim believed he was taking an Oxy and he had no idea what he was ingesting at the time.”
The Suffolk Medical Examiner’s Office detected nitazene in the victim’s urine during an autopsy, Teufel said. The DEA crime laboratory confirmed that nitazene was linked to the fatality. Investigators have identified the dealer who sold the pill to the victim, and police are “evaluating” if they will refer the case to U.S. Attorney’s Office, according to Harrison, who declined to give further details because the case remains under investigation.
Deputy Police Commissioner Anthony Carter said the department is upgrading masks and gloves it distributes to officers to make sure they do not accidentally ingest it.
The Long Island Council on Alcoholism and Drug Dependence, which provides treatment to those struggling with substance abuse, will increase the number of Narcan doses it includes in harm reduction to drug users, executive director Steven Chassman said.
“LICADD will be keeping a close eye on this,” Chassman said. “We will increase our harm reduction methods with a wide distribution of Narcan.”